Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 23, NWS Sioux Falls, SD

June 21, 2024O'Brien County, Sioux County, Iowa

NWS Sioux Falls, SD issued this tornado warning at Jun 21, 2024, 3:46 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2024, 3:46 PM CDT (20:46 UTC)
Expired
Jun 21, 2024, 4:15 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties O'Brien County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

971 
WFUS53 KFSD 212046
TORFSD
IAC141-167-212115-
/O.NEW.KFSD.TO.W.0023.240621T2046Z-240621T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
346 PM CDT Fri Jun 21 2024

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Northeastern Sioux County in northwestern Iowa...
  Northwestern O'Brien County in northwestern Iowa...

* Until 415 PM CDT.

* At 346 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Sheldon, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sheldon and Matlock around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4318 9567 4311 9591 4317 9596 4326 9595
      4326 9559
TIME...MOT...LOC 2046Z 235DEG 17KT 4316 9587 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Weisser
1 follow-up statement
811 
WWUS53 KFSD 212054
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
354 PM CDT Fri Jun 21 2024

IAC167-212103-
/O.CAN.KFSD.TO.W.0023.000000T0000Z-240621T2115Z/
Sioux IA-
354 PM CDT Fri Jun 21 2024

...THE TORNADO WARNING FOR NORTHEASTERN SIOUX COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Iowa.

&&

LAT...LON 4318 9567 4313 9586 4325 9586 4326 9585
      4326 9559
TIME...MOT...LOC 2053Z 237DEG 18KT 4318 9583 

$$

IAC141-212115-
/O.CON.KFSD.TO.W.0023.000000T0000Z-240621T2115Z/
O'Brien IA-
354 PM CDT Fri Jun 21 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHWESTERN O'BRIEN COUNTY...

At 353 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Sheldon, moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sanborn around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4318 9567 4313 9586 4325 9586 4326 9585
      4326 9559
TIME...MOT...LOC 2053Z 237DEG 18KT 4318 9583 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Weisser

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:50 PM CDT, 56 minutes earlier. Its key messages:

  • Widespread thunderstorm activity is expected tonight, bringing risk of severe weather but also another round of very heavy rainfall.
  • Evening severe weather risks focus on hail up to 1.5" in diameter, brief 60 mph winds, and a tornado or two.
  • Already ongoing flooding may worsen with convection tonight, spreading widespread impacts further into Northwestern Iowa and extreme southeastern South Dakota. Record river flooding is likely on several basins.
  • Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
  • Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection.
Area forecast discussion, Jun 21, 2:50 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
250 PM CDT Fri Jun 21 2024

.KEY MESSAGES...

- Widespread thunderstorm activity is expected tonight,
  bringing risk of severe weather but also another round of very
  heavy rainfall.

- Evening severe weather risks focus on hail up to 1.5" in
  diameter, brief 60 mph winds, and a tornado or two.

- Already ongoing flooding may worsen with convection tonight,
  spreading widespread impacts further into Northwestern Iowa
  and extreme southeastern South Dakota. Record river flooding
  is likely on several basins.

- Conditions will quiet down through the upcoming weekend into
  early next week. Temperatures remain near seasonal normals.

- Pattern through next week doesn't favor any long duration
  rain, but several brief risks for passing convection.

&&

.DISCUSSION...
Issued at 244 PM CDT Fri Jun 21 2024

THIS Afternoon:  Pesky elevated convection continues along an 850
frontal zone just north of I-90 this afternoon.  Weak mid-lvl wave
is beginning to push into central South Dakota this afternoon and
should help serve as a focal point for renewed convection later this
afternoon evening.  At the surface, a stationary boundary is
meandering through northeast Nebraska into portions of northwest
Iowa.  It's difficult to say if much more northward progression of
the front will take place, given cool outflow from convection to the
north.   Further south within the warm sector, we're gradually
reaching convective temperatures spring isolated to scattered
convection to form.

THIS EVENING and TONIGHT: We'll begin to see additional convection
develop later this afternoon along and north of the surface
front. Soundings again reveal a fairly large and tall CAPE
profile, suggesting upwards of 1500-2000 J/KG MLCAPE across the
MO river valley into northwest Iowa. Most of the warm sector
will reside on the edge of the best area of effective shear,
though with values approaching 40 knots near the front, some
supercells will be possible. Hail potentially up to 1.5" may be
possible, but moist soundings may limit overall wind potential.
The coupling of 250-300 J/KG and 0-1km helicity approaching
100-150 m2/s2 could lead to a confined risk of a tornado or two
along the front early this evening.

Perhaps the greatest concern will once again be from heavy rainfall.
Convection forming along the boundary will be very slow moving,
likely drifting east and then southeast as cold pools develop.  The
environment remains very primed for heavy rainfall with PWAT values
pushing 200% of normal, deep warm cloud layer, and a classic setup
for training along the warm front this evening.   CAMs all support
high rainfall rates as high as 2-3" per hour, leading to the
potential of widespread 2 to 5" rainfall totals across southeastern
South Dakota and Northwestern Iowa, generally between I-90 and
Highway 20 by midnight. The only caveat is if activity can
become a bit more forward propagating than some CAMS suggest.

Convection may be a bit more isolated to scattered further
north towards Highway 14 as convection further south interrupts
the low- lvl flow. The initial burst of heavy convection may
linger through midnight before propagating east of the CWA.
However, a secondary shortwave moving out of western South
Dakota may bring another complex of storms eastwards. CAMS are
more conflicted on if this system will bring a secondary risk
for heavy convection within a linear band north of I-90 through
daybreak.

SATURDAY: Elevated convection may continue deep into the morning
hours of Saturday before shortwave energy drives the baroclinic zone
eastward.   Cooler temperatures and dry conditions then move into
the region for the rest of the day Saturday.

SUNDAY:  Increasing heights over the Plains leads to a warmer day on
Sunday which is desperately needed after multiple rounds of
rain. Temperatures rise into the 80s.

MONDAY-FRIDAY: The pattern relents for much of the upcoming
week, but that doesn't mean we're out of the woods. A quasi-
zonal flow through mid-week will allow at least one progressive
risk for thunderstorms in the region Monday night as a front
drops in from the northwest. Thankfully with mid-lvl heights
rising over the Rockies, this should drive the associated front
well south of the CWA by Wednesday and Thursday. However, we
just can't shake the rain risks, as most medium range models
show aggressive return flow moving back into the Plains by the
end of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1215 PM CDT Fri Jun 21 2024

Band of elevated showers and thunderstorms will continue to
slowly progress northward this afternoon. Broad area of MVFR to
IFR ceilings persists along and north of this boundary, and will
continue to fill in through the afternoon.

We'll turn out attention to convection risks south of I-90 by
mid-late afternoon, with this convection rolling through areas
into the overnight hours. Some uncertainty on where the
greatest risks present themselves, but current thoughts are
along and south of I-90. Brief reductions in both visibility and
ceilings in convection are expected.

Rain risks continue through daybreak Saturday, with some modest
improvement of ceilings and visibility through the morning
hours.

&&

.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024

No changes to the ongoing flood watch for the forecast area.
Models in strong agreement that a focal point for heavy rain
will develop this evening south of I-90 and north of Highway 20.

Potential rainfall totals of 2 to 5" may be possible, which may
lead to even worsening conditions on many area rivers, and
increasing the potential for widespread areal flooding. Some
river basins may see record flooding over the upcoming days.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ038>040-050-
     052>071.
MN...Flood Watch through Saturday morning for MNZ071-072-080-081-
     089-090-097-098.
IA...Flood Watch through Saturday morning for IAZ001>003-012>014-
     020>022.
NE...Flood Watch through Saturday morning for NEZ013.

&&

DISCUSSION...Dux
AVIATION...Dux
HYDROLOGY...Dux
Hazardous weather outlook, Jun 20, 6:31 PM CDT, 21 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
631 PM CDT Thu Jun 20 2024

SDZ050-057-058-063-064-212345-
Gregory-Brule-Aurora-Charles Mix-Douglas-
631 PM CDT Thu Jun 20 2024

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Tonight.

Another round of showers and storms is expected to spread in from
central South Dakota tonight. There is a low risk of severe storms
this evening, and heavy downpours may lead to flash flooding
overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of showers and storms is likely Friday night with
scattered strong to severe storms possible. All hazards are possible
with storms Friday night, including flash flooding.

By Saturday, a widespread 1 to 3 inches of rain is expected with
isolated amounts of 5 or more inches. Multiple periods of locally
heavy rainfall means ponding of water and rises in area streams and
creeks are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062-
065>070-212345-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Davison-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay-
631 PM CDT Thu Jun 20 2024

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Another round of showers and storms is expected to spread in from
central South Dakota tonight. While severe storms are not expected at
this time, heavy downpours may lead to flash flooding overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of showers and storms is likely Friday night with
scattered strong to severe storms possible. All hazards are possible
with storms Friday night, including flash flooding.

By Saturday, a widespread 2 to 4 inches of rain i4s expected with
isolated amounts of 6 or more inches. Multiple periods of locally
heavy rainfall means ponding of water and rises in area streams and
creeks are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-212345-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
631 PM CDT Thu Jun 20 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Another round of showers and storms may spread in from central South
Dakota and Nebraska tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of showers and storms may track through the region
Friday night with isolated strong to severe storms possible. All
hazards are possible with storms Friday night, including flash
flooding.

By Saturday, a widespread 1 to 2 inches of rain is expected with
isolated amounts of 3 or more inches. Multiple periods of locally
heavy rainfall means ponding of water and rises in area streams and
creeks are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:10 AM CDTFlash Flood WarningFSDLyon9 hr
Jun 21, 12:22 AM CDTFlash Flood WarningFSDLyon, Sioux9 hr
Jun 21, 1:24 AM CDTRiver Flood WarningFSDLyon, Sioux21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDSioux21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDDickinson9 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDDickinson12 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDO'Brien, Sioux3 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDPlymouth21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDCherokee21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDPlymouth, Sioux4 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDLyon, Sioux5 days
Jun 21, 2:29 AM CDTFlash Flood WarningFSDSioux7 hr
Jun 21, 3:19 AM CDTRiver Flood WarningFSDLyon13 days
Jun 21, 3:45 AM CDTFlash Flood WarningFSDO'Brien, Osceola, Sioux6 hr
Jun 21, 4:11 AM CDTRiver Flood WarningFSDSioux12 hr
Jun 21, 6:15 AM CDTAreal Flood WarningFSDClay, Dickinson, O'Brien, Osceola12 hr
Jun 21, 6:24 AM CDTRiver Flood WarningFSDO'Brien9 days
Jun 21, 6:29 AM CDTRiver Flood WarningFSDO'Brien21 days
Jun 21, 7:39 AM CDTRiver Flood WarningFSDLyon21 days
Jun 21, 7:39 AM CDTRiver Flood WarningFSDLyon21 days
Jun 21, 8:02 AM CDTAreal Flood WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux3 days
Jun 21, 9:44 AM CDTRiver Flood WarningFSDClay, O'Brien4 days
Jun 21, 12:41 PM CDTRiver Flood WarningFSDPlymouth, Sioux72 hr
Jun 21, 12:41 PM CDTRiver Flood WarningFSDPlymouth4 days
Jun 21, 12:41 PM CDTRiver Flood WarningFSDPlymouth4 days
Jun 21, 12:41 PM CDTRiver Flood WarningFSDCherokee, Ida, Woodbury21 days
Jun 21, 4:13 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola32 min
Jun 21, 4:18 PM CDTTornado WarningFSDO'Brien27 min
Jun 21, 4:41 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson34 min
Jun 21, 5:10 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson50 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.